Fentanyl is a synthetic opioid 50 to 100 times stronger than morphine. Even the slightest unintentional exposure to the drug could be dangerous. This fact was again reinforced when recently three nurses in an Ohio hospital became unconscious after a fentanyl exposure. All three of them had to be treated with the overdose reversal drug naloxone.
According to the police, the nurses working at Massillon’s Affinity Medical Center, lost consciousness while cleaning a room, where an overdose victim was treated earlier. This incident proved how volatile fentanyl could be and how even a minor exposure could lead to a disaster. The nurses were treated with naloxone, an opioid antagonist meant as a first responder’s aid in treating overdose patients. Fortunately, all three nurses have now recovered.
Though the three nurses are now safe and the exposure wasn’t that serious, the union representing the nurses at the hospital is not happy with the incident. They have expressed their desire to meet hospital authorities to discuss safety measures for them. They want a discussion on protocols and environmental contamination within the hospital premises so that everyone working with overdose patients are protected from adverse effects of harmful opioids like fentanyl. On the other hand, hospital authorities vouch that they have effective policies in place.
Fentanyl is a Schedule II prescription drug, advised to patients with severe pain. It also helps in managing pain after surgery. Physicians prescribe fentanyl via injection, transdermal patch or as lozenges.
However, when people use fentanyl or its analogs prepared in unauthorized laboratories, it often leads to overdoses. The non-pharmaceutical fentanyl is available in the form of powder and tablets. They can also be spiked on blotter paper, mixed with or substituted as heroin, or tablets in less potent doses. Those who abuse fentanyl usually buy them in these forms. They snort, swallow, inject or put blotter paper in their mouths in order to absorb fentanyl through the mucous membrane.
The effects of fentanyl are akin to heroin, morphine and other opioids. Fentanyl work by binding with the body’s opioid receptors found in areas of the brain that control pain and emotions.
The problem arises from the fact that opioid receptors are also found in areas of the brain that control breathing. When people consume high doses of potent opioids like fentanyl, their breathing might completely stop, resulting in death. Since fentanyl is highly potent, it also ups the risk of overdose. Those who are unaware of the presence of fentanyl in their drugs stand at a greater risk of overdose. People should be careful of fentanyl found in the street, which are often mixed with heroin or cocaine for amplifying the potency.
The Centers for Disease Control and Prevention (CDC) says that most of the recent fentanyl-related overdoses were because of illegally made fentanyl. This kind of fentanyl makes its way into the gray market for its heroin-like euphoric effects, says the CDC. Those who happen to abuse such drugs without knowing the exact concoction face greater danger.
Addiction is a scourge that can destroy one’s life. Chronic and severe addictions are always fatal. Throughout the world, millions of people die each year due to addiction. However, it is not the end of the road for an individual dependent on any substance, as treatment can reverse the effects of addiction.
If you have a loved one grappling with an addiction, call us at our 24-hour drug helpline number 855-441-4405 or chat online for a quick resolution. Our members will help you find the best drug rehab help in your vicinity.